Alert archive / Utah / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 3, 2025, 1:46 AM MDT for 10 counties in Utah. It took effect at Jul 4, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2025, 1:46 AM MDT (07:46 UTC)
- In effect from
- Jul 4, 2025, 12:00 PM MDT
- Expired
- Jul 4, 2025, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, San Juan County, UT, Sanpete County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 98 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 7.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2779 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -180 m²/s²
- 0-3 km storm-relative helicity
- -126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WWUS85 KSLC 030746 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 146 AM MDT Thu Jul 3 2025 UTZ492-495-032300- /O.UPG.KSLC.FW.A.0002.250704T1800Z-250705T0300Z/ /O.NEW.KSLC.FW.W.0004.250704T1800Z-250705T0300Z/ Central Utah West Desert-Color Country West Desert- 146 AM MDT Thu Jul 3 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 15 to 25 mph with gusts 30 to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ497-498-032300- /O.CON.KSLC.FW.A.0002.250704T1800Z-250705T0300Z/ Mojave Desert-Grand Staircase- 146 AM MDT Thu Jul 3 2025 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 15 mph with gusts 25 to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
4 follow-up statements
758 WWUS85 KSLC 031958 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 158 PM MDT Thu Jul 3 2025 UTZ497-498-041000- /O.UPG.KSLC.FW.A.0002.250704T1800Z-250705T0300Z/ /O.EXA.KSLC.FW.W.0004.250704T1800Z-250705T0300Z/ Mojave Desert-Grand Staircase- 158 PM MDT Thu Jul 3 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 15 to 25 mph with gusts 30 to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ492-495-041000- /O.CON.KSLC.FW.W.0004.250704T1800Z-250705T0300Z/ Central Utah West Desert-Color Country West Desert- 158 PM MDT Thu Jul 3 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 15 to 25 mph with gusts 30 to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
804 WWUS85 KSLC 040743 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 143 AM MDT Fri Jul 4 2025 UTZ492-495-497-498-050000- /O.CON.KSLC.FW.W.0004.250704T1800Z-250705T0300Z/ Central Utah West Desert-Color Country West Desert-Mojave Desert- Grand Staircase- 143 AM MDT Fri Jul 4 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492, 495, 497, AND 498... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert, Fire Weather Zone 495 Color Country West Desert, Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 15 to 25 mph with gusts 30 to 35 mph. Winds may remain elevated through around midnight, especially across the West Desert. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
222 WWUS85 KSLC 042040 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 240 PM MDT Fri Jul 4 2025 UTZ492-495-497-498-050300- /O.CON.KSLC.FW.W.0004.000000T0000Z-250705T0300Z/ Central Utah West Desert-Color Country West Desert-Mojave Desert- Grand Staircase- 240 PM MDT Fri Jul 4 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492, 495, 497, AND 498... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert, Fire Weather Zone 495 Color Country West Desert, Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 15 to 25 mph with gusts 30 to 35 mph. Winds may remain elevated through around midnight, especially across the West Desert. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
241 WWUS85 KSLC 050255 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 855 PM MDT Fri Jul 4 2025 UTZ492-495-497-498-050400- /O.EXP.KSLC.FW.W.0004.000000T0000Z-250705T0300Z/ Central Utah West Desert-Color Country West Desert-Mojave Desert- Grand Staircase- 855 PM MDT Fri Jul 4 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492, 495, 497, AND 498... Relative humidity has increased above 15 percent and winds continue to drop off this evening, thus the Red Flag Warning will be allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 2, 4:34 PM MDT, 9 hours 12 minutes earlier.
Area forecast discussion, Jul 2, 4:34 PM MDT, 9 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
434 PM MDT Wed Jul 2 2025
.UPDATE...Aviation section updated to reflect developing outflow
winds in the Salt Lake Valley.
&&
.SYNOPSIS...A monsoon surge will bring the threat of
thunderstorms to much of the region through Thursday. Drier air
will work into the area for Friday and continue into next weekend.
&&
.DISCUSSION...Scattered showers and isolated thunderstorms have
developed across much of Utah and southwest Wyoming this
afternoon, just ahead of a weakening closed low currently crossing
California. Earlier morning cloud cover across southwestern Utah
has limited convection in this area, though with several more
hours of daylight and the current mesoanalysis suggesting around
300-600 J/kg of surface-based CAPE, still expecting more showers
and thunderstorms with gusty outflow winds up to 40-50 mph to
develop. That said, storms over southern NV have not been as
limited, and may produce stronger outflows that move into
southern/western Utah this evening.
Flash flooding will remain a threat heading into the evening hours
as synoptic lift starts to increase ahead of the aforementioned
closed low. Showers will become a bit more stratiform overnight,
but are likely to persist in some fashion, aided by the closed
low weakening into an open wave as it crosses the southern Great
Basin and into our area. Some high-res guidance is more limited in
areal coverage than others, but the flash flood threat should be
less given limited overnight instability.
Behind the trough, drier air will begin to filter into the area
from the southwest. There is still some question with how quickly
this occurs, which might affect thunderstorm coverage, particularly
further southwest. While the flash flood threat will be less
across western Utah, guidance is actually suggestive of a stronger
flash flood threat across eastern Utah, thanks to improved
moisture through the column (better precipitation efficiency)
combined with more shear (more organized, longer-lasting storms).
Dry, southwesterly flow will develop on Friday, resulting in
enhanced fire weather conditions across southern Utah (see Fire
Weather section). Please check with local officials regarding firework/fire
bans and restrictions to reduce the threat of wildfire ignitions
Friday afternoon and evening. While areas Salt Lake City and north
have the highest potential for afternoon showers and thunderstorms,
isolated showers and thunderstorms may extend further south into
central Utah during the afternoon. These storms may also be a bit
more organized thanks to a grazing shortwave trough.
High pressure is expected to develop this weekend and into early
next week, producing hot and dry conditions across the area.
&&
.AVIATION...KSLC...UPDATED...Developing thunderstorms are expected
to impact the terminal around 23z-01z with lightning and outflow
winds of 30-40kts likely. Vicinity showers may keep winds gusty and
erratic before the diurnal southeasterly flow becomes dominant
around 02z, with a 30% chance of being delayed until about 04z due
to persisting weather.
.REST OF UTAH AND SOUTHWEST WYOMING...Increasing monsoonal moisture
across the region has produced widespread thunderstorm coverage this
afternoon. Impacts to flight categories for regional terminals
remain very slight, but can't rule out brief CIG/VIS reductions to
MVFR/IFR conditions through about 03z across southern Utah terminals
where better shear and instability may produce heavier precipitation
cores. Otherwise, storms will be capable of producing gusty and
erratic outflow winds between 30-40 kts if they move into the
vicinity of any regional terminals before sunset.
&&
.FIRE WEATHER...A slow moving low pressure system will shift
eastward across Utah tonight and tomorrow, weakening as it does
so. This will likely result in continued shower activity overnight
tonight across southern and eastern Utah in particular, though
lightning activity will be much more isolated overnight. Drier air
will just begin to filter into the area from the west by Thursday
afternoon, resulting in higher wetting rain chances over eastern
Utah. Overnight RH recoveries will be excellent through at least
Friday morning statewide.
Friday will feature increasing dry, southwesterly flow up to 30-35
mph across southwestern and south-central Utah within an air mass
where RH becomes critical, thus a Fire Weather Watch has been
issued. Additionally, as an upper-level disturbance grazes
northwestern Utah, northern Utah may experience afternoon
thunderstorms and gusty outflow winds, with higher chances further
northwest. High pressure will build into the area for the
weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Friday afternoon through Friday evening
for UTZ492-495-497-498.
WY...None.
&&
Cunningham/Verzella
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Red Flag Warnings in Utah, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.